Weight Gain After Removing an IUD

LIVESTRONG.com may earn compensation through affiliate links in this story.

Intrauterine devices, or IUDs, are available in two different types: the copper-containing IUD and a type of hormone-based IUD that contains progesterone. Both types of contraception are designed to prevent the sperm from fertilizing the egg, and both have side effects and benefits. Both also can cause weight gain. You should discuss IUD use with your health care provider.

Copper IUDs

An IUD made with copper coils alters the inner lining of your uterus and fallopian tubes, rendering sperm incapable of fertilizing your ovum, or eggs. The IUD does this mainly by causing inflammation that damages or kills sperm and might also damage eggs.

Hormonal IUDs

Hormonal IUDs prevent sperm from reaching the ovum in a different way. The progesterone within the IUD is released into the cavity of the uterus, leading to the secretion of thicker mucus discharge in the cervical canal. This thick mucus acts as a barrier that the sperm cannot pass to reach the ovum. Hormonal IUDs also inhibit ovulation. When there is no egg, there is no chance of pregnancy.

Effects of Copper IUDs on Weight Gain

A study published in the July 2003 issue of "Contraception" followed 1,697 women of reproductive age who had a copper IUD fitted for contraception. This study concluded that copper IUDs can lead to weight gain in women. This weight gain is totally independent of other factors like diet or lack of exercise. The seven-year study also noted that older women gained more weight than did younger women.

Effects of Hormonal IUDs on Weight Gain

Another study conducted in Finland and published in a 2001 issue of "Seminars in Reproductive Medicine" showed that women who used progesterone-containing IUDs had weight gain similar to that of the women using copper-containing IUDs. Additional side effects included changes in mood, acne and oiliness of skin.

references
Show Comments